Asterixis and astatic seizures in association with bilateral insular lesions in a patient with viral encephalitis
Related Experiment Videos
S Muneta1, Y Yamashita, H Fukuda
1Department of Internal Medicine, Matsuyama Red Cross Hospital.
Abstract:
We report a 48-year-old man who suffered from viral encephalitis and developed involuntary movements of the hands and astatic seizures as sequelae. T2-weighted magnetic resonance imaging of the brain showed high intensity areas in the bilateral insulae. Electroencephalography (EEG) revealed spike and slow wave complexes and high-amplitude slow waves. The involuntary movements of the hands were diagnosed as asterixis by electromyography. Asterixis affected both hands. Administration of sodium valproate aggravated asterixis and EEG findings, but treatment with clonazepam markedly improved these findings and astatic seizures. The present case indicates that insular lesions might be also responsible for the development of asterixis.